Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 38, NWS Las Vegas, NV

July 26, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 26, 2014, 3:30 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2014, 3:30 PM PDT (22:30 UTC)
Expired
Jul 26, 2014, 5:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 138 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:02 PM PDTFLASH FLOOD6 E Joshua Tree, CAFLASH FLOODING WAS REPORTED ON HIGHWAY 62 BETWEEN MT. STASTA AVE TO LEAR STREET. AS OF 509 PM CALTRANS HAS SCRAPPED THE ROAD AND TRAFFIC IS FLOWING SMOOTHLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WGUS55 KVEF 262230
FFWVEF
CAC071-270030-
/O.NEW.KVEF.FF.W.0038.140726T2230Z-140727T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT

* AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR JOSHUA TREE LAKE
  CAMPGROUND...OR 7 MILES WEST OF TWENTYNINE PALMS. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  JOSHUA TREE LAKE CAMPGROUND...HIGHWAY 62 BETWEEN MILE MARKERS 20 
  AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3423 11630 3423 11608 3412 11608 3412 11630

$$

MORGAN
2 follow-up statements
722 
WGUS75 KVEF 262331
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
431 PM PDT SAT JUL 26 2014

CAC071-270030-
/O.CON.KVEF.FF.W.0038.000000T0000Z-140727T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
431 PM PDT SAT JUL 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 429 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE THUNDERSTORM PRODUCING HEAVY RAIN HAD DRIFTED NORTH OF HIGHWAY 
62. THE JOSHUA LAKE CAMPGROUND WAS LIKELY GETTING HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
JOSHUA LAKE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3423 11630 3423 11612 3418 11611 3413 11613
      3413 11623 3418 11630

$$

MORGAN
568 
WGUS75 KVEF 270013
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM PDT SAT JUL 26 2014

CAC071-270022-
/O.CAN.KVEF.FF.W.0038.000000T0000Z-140727T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
513 PM PDT SAT JUL 26 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SAN
BERNARDINO COUNTY...

AT 510 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED IN THE WARNED 
AREA. NO REPORTS OF FLOODING HAD BEEN RECEIVED...SO THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 3423 11630 3423 11612 3418 11611 3413 11613
      3413 11623 3418 11630

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:05 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 26, 2:05 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT SAT JUL 26 2014

.SYNOPSIS...MONSOON MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS TO
MUCH OF THE AREA THROUGH AT LEAST THE FIRST HALF OF NEXT WEEK.
TEMPERATURES WILL GENERALLY BE NEAR NORMAL.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...THUNDERSTORMS WERE CONFINED TO
MOHAVE...CLARK AND LINCOLN COUNTIES AS OF 2 PM...BUT A FEW CLOUDS
WERE STARTING TO DEVELOP OVER FAR SOUTHERN SAN BERNARDINO COUNTY.
EXPECT THUNDERSTORM CHANCES TO EXPAND NORTHWEST THROUGH MUCH OF THE
REST OF THE CWA TOMORROW AS THE MOISTURE PUSHES FARTHER NORTHWEST
UNDER THE INFLUENCE OF LARGE SCALE SOUTHERLY FLOW PLUS THE EFFECTS
OF ANY OUTFLOW BOUNDARIES.

.LONG TERM...MONDAY THROUGH SATURDAY...MONSOON MOISTURE CONTINUES
MONDAY BRINGING ISOLATED TO SCATTERED THUNDERSTORMS OVER MUCH OF THE
CWA.  A HIGH PRESSURE RIDGE WILL SHIFT A LITTLE FURTHER SOUTH ACROSS
ARIZONA/NEW MEXICO TUESDAY THROUGH THURSDAY SHIFTING THE BEST
MONSOONAL MOISTURE INTO MEXICO. DESPITE THE OVERALL DRYING TREND,
ENOUGH RESIDUAL MOISTURE WILL REMAIN IN PLACE FOR ISOLATED
THUNDERSTORMS ACROSS THE HIGHER TERRAIN THROUGH MOST OF THE
WEEK...ESPECIALLY IN MOHAVE COUNTY.  ON FRIDAY...A WEAK TROUGH WILL
BEGIN TO DEVELOP OFF THE COAST OF NORTHWEST CALIFORNIA WHICH WILL
STRENGTHEN THE SOUTHERLY FLOW ACROSS THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT. MEANWHILE...MODELS ARE BEGINNING TO PICK UP ON A
POSSIBLE FEATURE ROTATING THROUGH THE SOUTHERLY FLOW WHICH MAY
ENHANCE THUNDERSTORM CHANCES FRIDAY INTO NEXT WEEKEND. DETAILS STILL
ARE FAR FROM CLEAR BUT JUSTIFY A SLIGHT INCREASE IN POPS FROM FRIDAY
ONWARD.

TEMPERATURES WILL AVERAGE NEAR TO A FEW DEGREES ABOVE NORMAL THROUGH
THE EXTENDED PERIOD...WITH THE WARMEST TEMPERATURES EXPECTED
WEDNESDAY AND THURSDAY.
&&

.AVIATION...FOR MCCARRAN...THERE WILL BE A SLIGHTLY HIGHER CHANCE OF
A STORM AT THE TERMINAL...WITH HIGHER CHANCES IN THE MORMON
MESA...PEACH SPRINGS...AND DAGGETT CORRIDORS. ANY THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAIN AND LOW CEILINGS ALONG WITH ERRATIC
GUSTY WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND LOW
CEILINGS ALONG WITH ERRATIC GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

MORGAN/BERC

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.